Journal of chemical health risks
Drug-Induced Oropharyngeal and Esophageal Mucositis in an Elderly Patient: A Case Report and Patient’s Perspective
By Jimmy Narayan.
Abstract
Background
In elderly patients, multi-morbidity with associated polypharmacy often led to incidences of adverse drug reactions. The liver plays a vital role in eliminating toxic effects of the drugs but chronic toxicity sometimes causes the hepatic and gastrointestinal disorder.
Objective
To prevent adverse drug reactions in multimorbid older patients by managing their chronic systemic diseases and to improve their quality of life.
Case presentation
An otherwise healthy-looking elderly person (70) presented to the OPD with chief complaints of mouth burning, throat irritation, mild odynophagia and nausea. The patient had a long history of systemic diseases such as hypertension, diabetes, and CAD status post-PTCA, as well as prostatomegaly, leading to prolonged polypharmacy. Clinical findings: On physical examination and laboratory investigation, oropharyngeal and esophageal mucositis with hepatic impairment were confirmed. Appropriate treatment and medication management resolved the oropharyngeal, esophagial, and hepatic issues within a two-month follow-up period. A guide line on medication intake and lifestyle changes was issued to reduce to medication-related harm.



